West Virginia, 2019

Hail and Damaging Winds in West Virginia, May 17, 2019

May 17, 2019 · NWS RLX · 21 events in 10 counties and zones

A cold front approaching from the west in conjunction with a short wave trough aloft tapped into a fairly unstable air mass over Central Appalachia on the afternoon of the 17th. Storms fired up quickly that afternoon over West Virginia and continuing into the evening, with many impressive storms resulting in damaging wind gusts and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A cold front approaching from the west in conjunction with a short wave trough aloft tapped into a fairly unstable air mass over Central Appalachia on the afternoon of the 17th. Storms fired up quickly that afternoon over West Virginia and continuing into the evening, with many impressive storms resulting in damaging wind gusts and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 17, 1:27 PM EST, 2 hours 42 minutes earlier.

Area forecast discussion, May 17, 1:27 PM EST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
227 PM EDT Fri May 17 2019

.SYNOPSIS...
Weather disturbance and a front in the area brings storms into
tonight. High pressure aloft this weekend with hot conditions
and isolated storms. Cold front early next work week.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 145 PM Friday...

Have a couple features to keep track of as we go through the
near term period. The first is a cold front which will sink in
from the north late this afternoon and this evening. The second
is a mid to upper level ripple/shortwave trough which will
approach from the west later this evening into tonight and may
also interact a bit with the surface front overnight.

Each of these features will interact with a fairly unstable
airmass in place across the forecast area. There are still some
areas of clouds which will limit instability in those area, but
in general we are seeing a good amount of sunshine and heating
out there early this afternoon. This should lead to 0-1km MLCAPE
values in the 1500-3000 J/kg range in the more sunny areas.

Expecting two areas of showers and thunderstorms, each tied to a
feature mentioned above. High res models showing storms
developing along the cold front to our north 18Z-20Z and slowly
sinking southward through the evening. We can see the second
area of showers and storms beginning to form on visible
satellite across southern Indiana. The thought is these should
arrive from the west this evening, and eventually congeal with
the storms along the front with everything fading as we head
past midnight.

Intensity wise, we have plenty of instability to work with, but
shear may be a limiting factor. The best shear will be across
the north with the cold front where 30-40 kts 0-6km bulk shear
is expected. Models do show an increase to 25-35 kts across the
south as the ripple passes, but we are losing instability by
this point. With all this said, no real change to the potential
for severe weather... not expecting anything really organized,
but stronger storms will be capable of producing damaging wind
gusts and possibly some marginally severe hail. This matches
pretty well with SPC outlook of slight risk across the northern
3/4 of the forecast area.

Precipitable water looks to generally be in the 1.5 inch range
across the board into the night. Generally isolated water
issues will be possible, mainly based on areas that have some
training. Locations that got heavier rain this morning could
also be more prone if additional heavy rain falls this afternoon
into tonight.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 220 PM Friday...

Ridging builds into the region Saturday in response to an
amplifying trof across the Plains. This will shunt the warm
front north of the area, leaving a broad southwest flow. I have
maintained an isolated shower/storm chance for the early evening
hours for any popups around the peripheral of the ridge.

After a mild and somewhat humid night, Sunday will start
relatively quite. The ridge axis will shift east as the upper
trof approaches but deamplifying as it does so. Models are
keying in somewhat organized activity in the northern mountains,
aided somewhat by orographically enhanced low level lift from
southerly flow. Aside from that, any organized showers or storms
will hold off until Sunday night as the weakening trof attempts
to push a surface front through. Winds will increase during the
day with some gusts approaching 30 kts, particularly across SE
Ohio. For highs, it will be another warm one with temps
approaching 90 degrees in the typical warm lowland spots. It
will remain mild overnight with the front approaching.

The cold front will cross Monday with few showers or storms.
However, much of the deep moisture will have outpaced it,
leaving the chances for organized activity relatively low.

It will turn cooler Monday night as brief CAA ensues.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 220 PM Friday...

Any cool down behind the front Monday will be short lived, as
WAA and ridging overspread the region Tuesday. The center of the
ridge will become established across GA for much of the
remainder of next week. This leaves our area on the northern
reach which will make us vulnerable to the southern edge of the
westerlies and any associated disturbance. One such impulse
looks to arrive midweek which will attempt to bring a front
through amid an increase in precip chances. Overall all though,
expect warm days and nights, with temps averaging around 10
degrees above normal.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 145 PM Friday...

Expect an increase in showers and thunderstorms late this
afternoon into tonight. Any of these could contain brief periods
of IFR along with gusty winds, but confidence on timing not
high enough to include any restrictions in TAFs at this point.
Gets a bit tricky overnight with the potential for fog where it
rains, but some clouds may linger as well, especially across the
north. So have lower than normal confidence in restrictions
during the pre-dawn Saturday. After any fog dissipates, expect
VFR conditions Saturday, with the caveat that an isolated
shower or storm could bring brief restrictions if it were to
cross a TAF site. The probability of this is quite low though.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing and associated restrictions with
thunderstorms this afternoon into tonight may differ from
forecast. Fog/stratus restrictions may differ early Saturday.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    M    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z SATURDAY...
No widespread IFR conditions expected.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...MZ/30
NEAR TERM...MZ
SHORT TERM...30
LONG TERM...30
AVIATION...MZ
Hazardous weather outlook, May 17, 3:58 PM EST, 11 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
458 PM EDT Fri May 17 2019

KYZ101>103-105-OHZ075-083>087-WVZ005>011-013>020-024>031-034-039-
515>522-182100-
Greenup-Carter-Boyd-Lawrence KY-Athens-Jackson OH-Vinton-Meigs-
Gallia-Lawrence OH-Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-
Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-
Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-Wyoming-Upshur-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-
458 PM EDT Fri May 17 2019

...SEVERE THUNDERSTORM WATCH 174 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio and much of West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-076-VAZ003-004-WVZ032-033-040-523>526-182100-
Perry-Morgan-Washington-Dickenson-Buchanan-Taylor-McDowell-Barbour-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
458 PM EDT Fri May 17 2019

This Hazardous Weather Outlook is for portions of southeast Ohio,
southwest Virginia, and portions of central West Virginia,
northeast West Virginia, northern West Virginia and southern West
Virginia.

.DAY ONE...Tonight.

Scattered showers and thunderstorms will develop late this afternoon
and continue through the evening. The greatest threat associated
with the storms will be damaging winds and hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, May 17, 3:05 PM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Charleston WV
405 PM EDT Fri May 17 2019

OHZ075-076-085-WVZ009-172030-
Washington-Athens-Meigs-Wood-
405 PM EDT Fri May 17 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MEIGS...
SOUTHWESTERN WASHINGTON...SOUTHEASTERN ATHENS AND SOUTHWESTERN WOOD
COUNTIES...

At 404 PM EDT, a strong thunderstorm was located 7 miles northwest of
Coolville, moving southeast at 25 mph.

Winds in excess of 30 mph and penny size hail are possible with this
storm.

Locations impacted include...
Parkersburg, Belpre, Coolville, Vienna, Tuppers Plains, Lubeck,
Washington, Belleville, Reedsville, Blennerhassett and Little
Hocking.

This includes the following highways...
 Interstate 77 in West Virginia near mile marker 178.
 Route 50 in West Virginia between mile markers 1 and 9.

LAT...LON 3924 8202 3941 8192 3929 8149 3905 8164
TIME...MOT...LOC 2004Z 295DEG 22KT 3930 8189

MEK
Special weather statement, May 17, 3:13 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Charleston WV
413 PM EDT Fri May 17 2019

OHZ083>086-WVZ007-172045-
Jackson-Meigs-Gallia-Vinton-Mason-
413 PM EDT Fri May 17 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MEIGS...
NORTHEASTERN GALLIA...EAST CENTRAL JACKSON...SOUTHEASTERN VINTON AND
NORTHWESTERN MASON COUNTIES...

At 413 PM EDT, a strong thunderstorm was located 9 miles east of
Wellston, moving southeast at 30 mph.

Winds in excess of 30 mph and penny size hail are possible with this
storm.

Locations impacted include...
Point Pleasant, Pomeroy, Rutland, New Haven, Mason, Middleport,
Chester, Syracuse, Hartford City, Vinton, Wilkesville, Cheshire,
Radcliffe, Lakin, Dyesville, Salem Center, Harrisonville, Dexter,
Kyger and Carpenter.

LAT...LON 3906 8250 3922 8240 3912 8189 3884 8208
TIME...MOT...LOC 2013Z 296DEG 27KT 3911 8237

MEK
Special weather statement, May 17, 3:24 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Charleston WV
424 PM EDT Fri May 17 2019

OHZ076-WVZ009-010-019-172100-
Washington-Ritchie-Wood-Pleasants-
424 PM EDT Fri May 17 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WASHINGTON...
PLEASANTS...NORTHWESTERN RITCHIE AND NORTHEASTERN WOOD COUNTIES...

At 424 PM EDT, a strong thunderstorm was located over Boaz, or near
Marietta, moving east at 20 mph.

Winds in excess of 30 mph and penny size hail are possible with this
storm.

Locations impacted include...
Parkersburg, Marietta, St. Marys, Vienna, Williamstown, Belmont,
Boaz, Newport, North Hills, Cairo, Willow Island, Nutter Farm,
Maxwell, Petroleum, Schultz, Waverly and Devola.

This includes the following highways...
 Interstate 77 in West Virginia between mile markers 177 and 186.
 Interstate 77 in Ohio between mile markers 1 and 5.
 Route 50 in West Virginia between mile markers 16 and 32.

LAT...LON 3932 8162 3949 8154 3943 8108 3915 8117
TIME...MOT...LOC 2024Z 290DEG 16KT 3939 8150

MEK

The radar

The Charleston,WV radar (KRLX), 88 km away, was scanning. The volume nearest the first event began at 21:09 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 10 hail. Local standard time, as filed.

Hail, Wood

When
May 17, 4:09 PM EST
Where
Wood County, 2.12 mi NE of Rockport
Measured
1.25 in hail
Reported by
Social Media
Coordinates
39.090, -81.540

Hail, Wood

When
May 17, 4:09 PM EST
Where
Wood County, 2.12 mi SE of Saulsbury
Measured
0.75 in hail
Reported by
Social Media
Coordinates
39.100, -81.520

Hail, Mason

When
May 17, 4:14 PM EST
Where
Mason County, 0.69 mi N of Letart
Measured
1 in hail
Reported by
Social Media
Coordinates
38.890, -81.930

Thunderstorm Wind, Ritchie

When
May 17, 4:20 PM EST
Where
Ritchie County, Pennsboro
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
39.280, -80.970

A tree was blown down onto Lynn Camp Road.

Thunderstorm Wind, Putnam

When
May 17, 5:05 PM EST
Where
Putnam County, 0.69 mi N of Liberty
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.610, -81.730

Trees were blown down on Mclane Pike in the town of Liberty.

Hail, Kanawha

When
May 17, 5:40 PM EST
Where
Kanawha County, 0.54 mi E of Jarretts Ford
Measured
0.88 in hail
Reported by
Social Media
Coordinates
38.430, -81.470

Hail, Kanawha

When
May 17, 5:41 PM EST
Where
Kanawha County, 0.88 mi NE of Creed
Measured
1 in hail
Reported by
Social Media
Coordinates
38.410, -81.540

A mixture of nickel and quarter size hail was reported.

Hail, Kanawha

When
May 17, 5:41 PM EST
Where
Kanawha County, 0.54 mi E of Jarretts Ford
Measured
1 in hail
Reported by
Social Media
Coordinates
38.430, -81.470

Hail, Kanawha

When
May 17, 5:44 PM EST
Where
Kanawha County, 0.69 mi S of Pinch
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
38.410, -81.480

A mixture of penny and nickel sized hail was reported.

Thunderstorm Wind, Putnam

When
May 17, 5:50 PM EST
Where
Putnam County, 0.88 mi NW of Scary
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.440, -81.860

Trees were blown down on Scary Creek Road.

Thunderstorm Wind, Putnam

When
May 17, 5:50 PM EST
Where
Putnam County, 0.69 mi S of Buffalo
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
38.610, -81.980

A tree was reported to have fallen on the train tracks in the town of Buffalo.

Thunderstorm Wind, Kanawha

When
May 17, 5:57 PM EST
Where
Kanawha County, 2.13 mi SW of Sissonville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
38.510, -81.660

Trees blew over onto power lines near Pocatalico and caused numerous power outages in the area.

Hail, Raleigh

When
May 17, 6:02 PM EST
Where
Raleigh County, Stickney
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
37.900, -81.530

Thunderstorm Wind, Kanawha

When
May 17, 6:05 PM EST
Where
Kanawha County, St Albans
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
NWS Employee
Coordinates
38.380, -81.830

Numerous trees were blown down in the St. Albans area. One tree in particular fell onto a house and caused notable damage.

Thunderstorm Wind, Putnam

When
May 17, 6:10 PM EST
Where
Putnam County, 2.97 mi SSW of Sigman
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
38.540, -81.770

Trees were blown down in the town of Heizer.

Hail, Upshur

When
May 17, 6:16 PM EST
Where
Upshur County, 0.88 mi SE of Evergreen
Measured
1 in hail
Reported by
Social Media
Coordinates
38.840, -80.240

Thunderstorm Wind, Fayette

When
May 17, 6:18 PM EST
Where
Fayette County, 0.69 mi S of Gauley Bridge
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
38.160, -81.200

Trees fell onto the the roadway of of US 60 near Gauley Bridge, shutting down all eastbound lanes for a period of time.

Thunderstorm Wind, Kanawha

When
May 17, 6:21 PM EST
Where
Kanawha County, 1.76 mi SW of Elk
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
38.330, -81.690

Trees were blown down along Kanawha State Forest Drive.

Hail, Fayette

When
May 17, 6:35 PM EST
Where
Fayette County, 0.54 mi E of Boomer
Measured
0.88 in hail
Reported by
Social Media
Coordinates
38.150, -81.290

Thunderstorm Wind, Lincoln

When
May 17, 6:48 PM EST
Where
Lincoln County, 4.4 mi NW of Cuzzie
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
38.170, -82.270

Trees blew over onto power lines near Branchland and caused numerous power outages in the area.

Thunderstorm Wind, Boone

When
May 17, 7:08 PM EST
Where
Boone County, 0.88 mi NE of South Madison
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
38.060, -81.810

Several trees were reported down along Route 85 near Madison, causing road closures for a brief period of time.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2019Every state in 2019This day in weather historyWarnings in West Virginia, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 814036, 814037, 814038, 814050, 814051, 814039, 814040, 814041, 814042, 814053, 814056, 814059, 814043, 814061, 814062, 814044, 814064, 814065, 814045, 814068, 814070.